Ohio, 2001Flash Flooding and Damaging Winds in Ohio, May 18, 2001
May 18, 2001 · NWS ILN · 20 events in 17 counties and zones
17 flash flood, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.3 million
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 18, 9:00 AM EST, 3 hours 5 minutes earlier.
Area forecast discussion, May 18, 9:00 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 AM EDT FRI MAY 18 2001
KILN SOUNDING THIS MORNING STILL INDICATES THAT A VERY MOIST AIRMASS
IS IN PLACE ACRS THE REGION. PRECIPITABLE WATER VALUES WERE
MEASURED AROUND 1.70 INCHES. THIS VERY MOIST AIRMASS WILL SET THE
STAGE FOR POSSIBLE FLOOD/FLASH FLOODING DURING THE AFTERNOON AND
TONIGHT.
LATEST VISIBLE IMAGERY SHOWED PARTIAL CLEARING OVER SE INDIANA/SW
OHIO. UNLIKE YESTERDAY...SOME ADDITIONAL HEATING IN THE PARTIAL
CLEARING AREA WOULD ALLOW FOR SFC BASED CONVECTION VERSUS ELEVATED.
REGARDLESS...SB CAPES/ELEVATED CAPES WILL RANGE BETWEEN 1000 TO 1500
J/KG...PLENTY OF INSTABILITY FOR SHOWERS AND THUNDERSTORMS. SFC MAP
DEPICTED A FRONTAL BOUNDARY FROM SRN ONTARIO ...SOUTHWEST INTO NW
OHIO AND THEN ACRS CENTRAL INDIANA. THIS BOUNDARY WILL BECOME THE
FOCUS FOR WIDESPREAD SHOWERS/THUNDERSTORMS THIS AFTN/TONIGHT AS A
MID LVL S/WV NEAR MO/IL BORDER ENHANCES A SFC LOW ALONG THE BOUNDARY
INTO SRN OHIO. STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS
OF AT LEAST 2 INCHES PER HOUR. WITH FFG VALUES ALONG AND NORTH OF
THE OHIO RIVER BETWEEN 0.8 AND 1.2 INCHES...FLASH FLOOD WATCH IS
WARRANTED. ALTHOUGH FF GUIDANCE SOUTH OF THE OHIO IS HIGHER.
..RAINFALL RATES AS MENTIONED ABOVE IS STILL A CAUSE FOR CONCERN
THERE.
MAY TWEAK TEMPS DOWN ACRS THE NORTH WHERE SUNSHINE MAY NOT
MATERIALIZE.
.ILN...IN...FLASH FLOOD WATCH TODAY AND TONIGHT INZ050-058>059-066-
073>075-080.
KY...FLASH FLOOD WATCH TODAY AND TONIGHT KYZ089>100.
OH...FLASH FLOOD WATCH TODAY AND TONIGHT OHZ026-034>035-
q 042>046-051>056-060>065-070>074-077>082-088.
HICKMANIn the hours before
Local storm report, May 18, 7:30 AM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
830 AM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM BELLCENTER OH FLOOD
05/16/01 LOGAN 2 ROADS CLOSED
...CORRECTED DATE
CENTERSpecial weather statement, May 18, 10:00 AM EST, 2 hours 5 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-182200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 AM EDT FRI MAY 18 2001
A COLD FRONT SITUATED FROM SOUTHERN ONTARIO...SOUTHWEST INTO
NORTHWEST OHIO...THEN INTO CENTRAL INDIANA WILL MOVE SLOWLY
SOUTHEAST INTO THE REGION THIS AFTERNOON AND TONIGHT. SHOWERS AND
THUNDERSTORMS WILL BECOME WIDESPREAD AHEAD OF THIS FRONT. WITH A
MARGINALLY UNSTABLE AIRMASS IN PLACE...THE STORM PREDICTION CENTER
IS INDICATING THAT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
...MAINLY ALONG AND SOUTH OF I-70. THIS INCLUDES THE CITIES OF
DAYTON...COLUMBUS AND CINCINNATI.
THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE
FLOODING. HOWEVER...ISOLATED DAMAGING WIND WILL BE POSSIBLE WITH
THUNDERSTORMS. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.
HICKMAN
Local storm report, May 18, 11:00 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1200 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....|
1130 AM PORTSMOUTH OH FLASH FLOODS
05/18/01 SCIOTO MOST CITY STREETS ARE
FLOODED.
SAMThunderstorm Wind, Clinton
- When
- May 18, 12:05 PM EST to 12:15 PM EST
- Where
- Clinton County, 2 mi E of Wilmington
- Measured
- 50 kt (58 mph)
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.450, -83.800
Numerous trees downed in the ? country club. Three-quarter inch diameter hail also fell in Sabina.
Flash Flood, Fayette
- When
- May 18, 12:10 PM EST to 5:15 PM EST
- Where
- Fayette County, Washington Court Hou
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.560, -83.456 (the zone’s center; the record gives no point)
Several hours of heavy rainfall caused flooded streets.
Flash Flood, Clinton
- When
- May 18, 1:00 PM EST to 5:15 PM EST
- Where
- Clinton County, Countywide
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
Heavy rain from thunderstorms flooded roads across the county, especially in the northeastern part. Standing water was reported on portions of the first floor of Sabina Elementary School.
Flash Flood, Ross
- When
- May 18, 1:20 PM EST to 6:00 PM EST
- Where
- Ross County, Countywide
- Property damage
- $2.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
Heavy rainfall for most of the afternoon hours caused widespread flooding across the county. Thirty six roads were closed across the county. Several culverts were washed away across the county. Three people were rescued from high water on Buckskin Creek.
Flash Flood, Warren
- When
- May 18, 2:00 PM EST to 4:30 PM EST
- Where
- Warren County, Mason
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
Torrential rainfall caused roads to flood in Mason.
Thunderstorm Wind, Ross
- When
- May 18, 2:30 PM EST to 2:35 PM EST
- Where
- Ross County, 3 mi NW of Chillicothe
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.367, -83.017
Trees were knocked down by thunderstorm winds.
Flash Flood, Pickaway
- When
- May 18, 2:32 PM EST to 5:30 PM EST
- Where
- Pickaway County, Commercial Pt
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.642, -83.024 (the zone’s center; the record gives no point)
Several roads and a bridge were washed out.
Flash Flood, Greene
- When
- May 18, 3:00 PM EST to 4:30 PM EST
- Where
- Greene County, Countywide
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
Numerous roads were closed across the county due to heavy rainfall. A bridge was washed out 3 miles southwest of Jamestown.
Flash Flood, Hocking
- When
- May 18, 3:15 PM EST to 5:30 PM EST
- Where
- Hocking County, Northwest Portion
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
A bridge was washed out in Perry Township. Three homes were evacuated due to high water in this area.
Flash Flood, Clermont
- When
- May 18, 3:30 PM EST to 5:30 PM EST
- Where
- Clermont County, Northwest Portion
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.047, -84.152 (the zone’s center; the record gives no point)
Water flooded across roads in Miami Township.
Flash Flood, Highland
- When
- May 18, 3:30 PM EST to 5:30 PM EST
- Where
- Highland County, Countywide
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.185, -83.601 (the zone’s center; the record gives no point)
Heavy rain flooded roads across the county.
Flash Flood, Licking
- When
- May 18, 3:30 PM EST to 5:45 PM EST
- Where
- Licking County, Southwest Portion
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
Several roads were flooded due to heavy rain.
Flash Flood, Franklin
- When
- May 18, 3:48 PM EST to 5:45 PM EST
- Where
- Franklin County, Reynoldsburg
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
Roads and underpasses were flooded due to heavy rain.
Flash Flood, Brown
- When
- May 18, 4:00 PM EST to 5:30 PM EST
- Where
- Brown County, Countywide
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
Heavy rainfall caused flooded roads across the county.
Flash Flood, Madison
- When
- May 18, 4:00 PM EST to 5:45 PM EST
- Where
- Madison County, South Solon
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
Numerous roads were flooded due to heavy rain.
Flash Flood, Adams
- When
- May 18, 4:00 PM EST to 8:00 PM EST
- Where
- Adams County, West Union
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
Many roads were flooded and some were closed due to heavy rainfall.
Thunderstorm Wind, Pike
- When
- May 18, 4:10 PM EST to 4:30 PM EST
- Where
- Pike County, Countywide
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.067, -83.050
Numerous trees and power lines downed.
Flash Flood, Fairfield
- When
- May 18, 4:15 PM EST to 5:45 PM EST
- Where
- Fairfield County, Pickerington
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
Heavy rain caused roads to flood across the county.
Flash Flood, Pike
- When
- May 18, 4:28 PM EST to 6:00 PM EST
- Where
- Pike County, Countywide
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.077, -83.067 (the zone’s center; the record gives no point)
Several roads were flooded due to heavy rain. Officials closed some of them due to the high water.
Flash Flood, Scioto
- When
- May 18, 4:36 PM EST to 8:00 PM EST
- Where
- Scioto County, Countywide
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.804, -82.993 (the zone’s center; the record gives no point)
Several roads were closed due to the heavy rainfall and some people were trapped in their vehicles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, May 18 to 19, 20012 deaths · $1.1 million · 2 in hail · 17 events
- Lightning Strike in Colorado, May 18, 20011 death · 1 event
- Flash Flooding in Kentucky, May 18 to 19, 2001$165,000 · 5 events
- Flash Flooding in Pennsylvania, May 18, 2001$25,000 · 2 events
- Flash Flooding in Indiana, May 18, 2001$15,000 · 3 events
- Damaging Winds in Arizona, May 18, 2001$15,000 · 2 events
- Hail and Damaging Winds in Oklahoma, May 18, 2001$5,000 · 52 kt wind · 7 events
- Hail in Virginia, May 18, 20011 in hail · 4 events
- Heavy Rain in Virginia, May 18, 20013 events
- Flash Flooding in Kentucky, May 18, 2001$10,000 · 2 events
- Heavy Rain in West Virginia, May 18, 20012 events
- Hail in South Dakota, May 18, 20010.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249067, 5249071, 5249070, 5249072, 5249133, 5249068, 5249135, 5249132, 5249134, 5249137, 5249138, 5249141, 5249140, 5249136, 5249142, 5249145, 5249069, 5249139, 5249143, 5249144.